It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Vitamins & Supplements Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-01-2001, 10:43 AM   #1
Newbie
 
Join Date: Jul 2001
Posts: 1
welsh_boyo HB User
Post Hair Growth & Testosterone Supplements

A friend told mine that if I take a testosterone supplement (testosterol etc.) then it will increase the amount of facial hair and body hair I have. Is this true?

The reason I ask is becuase I'm 18 years old and have almost no facial or body hair (my dad is hella hairy though). Are there any risks? should I take it? Any advice welcome.

welsh boyo!

 
Old 08-01-2001, 11:36 AM   #2
aml aml is offline
Senior Member
 
Join Date: Jul 2001
Location: Canada
Posts: 189
aml HB User
Post

Testosterone mainly plays a role in hair growth during puberty. It still plays a role after puberty, but it is mainly associated with hair loss.... mainly from the head. This is one of the causes of male pattern baldness.

So, a testosterone supplement (I'm mainly talking about "real" test here; aka steroids.... most of the supplements on the market are pretty worthless) may increase overall body hariness, but you will be putting the hair on your head at risk. Especially if there's a history of male pattern baldness in your family. This is why you'll see a lot of bodybuilders, sprinters and other strength athletes with receding hairlines... it's one of the common side effects of steroid usage. Sure, heredity plays a role as well... but you'll still see an awful lot of young athletes (even females) with a receding hairline at a pretty young age.

Assuming that an over the counter test supplement actually has any effectiveness, then yes there are potential side effects. Aside from hair loss, others include: acne, water retention, liver/kidney stress, increase in LDL cholesterol and gyno (development of breast tissue). Granted, since most available products contain little in the way of active ingredients (they are also largely destroyed by the liver) the risks are fairly minimal, but they exist nonetheless.

Regardless, a person's hariness is largely determined by genetics. Obviously your "hairy" genes didn't come from your father. If you check around the ol' family tree (possibly on your mother's side, or maybe your father's parents) you'll likely come up with some people with your particular hair pattern

Andrew


 
Sponsors Lightbulb
   
Old 08-09-2001, 03:59 PM   #3
Inactive
 
Join Date: Jun 2001
Location: Hamilton, Montana, USA
Posts: 7
vnmlln HB User
Post

Quote:
Originally posted by welsh_boyo:
A friend told mine that if I take a testosterone supplement (testosterol etc.) then it will increase the amount of facial hair and body hair I have. Is this true?

The reason I ask is becuase I'm 18 years old and have almost no facial or body hair (my dad is hella hairy though). Are there any risks? should I take it? Any advice welcome.

welsh boyo!
First of all, having little to no facial and body hair at your age, could mean absolutely nothing. I have seen men in their 30's with almost no body or facial hair with no health problems at all. However, having little to no facial and body hair can be an indication of a genetic anomally that occurs in males. Are your genetials small? If they are, this may also be an indication of a genetic anomally.

Please stay away from over the counter testoserone products. Testosterone is a controlled substance for a reason as their are numerous SIDE EFFECTS. It makes no difference whether you take over the counter or prescribed Testosterone, it all does the same thing to you. In young men like yourself, it drastically increases the risk of testicular cancer. It also causes you to have an enlarged prostate, and as you get older, it increases the risk of prostate cancer. In some men,it can cause gynecomastia(male breast tissue). It will cause your testicles to atrohpy. It will cause you to have a problem with acne as it is an overload for your liver. Long term use causes edema and leg ulcers. It can increase your bad cholesterol and does cause a thickening of the blood with huge red blood cell counts. The list goes on and on.

If you suspect a problem, please go to an endocrinologist or a urologist and not a general practioner. Many family doctors don't have a clue as to what may be causing your lack of secondary sexual characteristics.

Again, PLEASE don't take any form of testosterone unless there is no other way for you. The risks are not worth the benefits.

HAVE A GREAT DAY!

 
Old 10-06-2001, 06:20 PM   #4
Junior Member
 
Join Date: Sep 2001
Posts: 12
bigmike HB User
Post

I take androgel for the genetic anomally that vmnlln is talking about. I take it every day and my testosterone is now at a normal healthy level. I couldn't grow facial hair for 30 years, and now testosterone is making the difference. If you suspect that you may have an issue, go see an endocrinologist. There are risks associated with higher levels of testosterone, but if you are under the care of a physician, they will stay on top of these issues. Not that anyone looks forward to a prostate exam every six months!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Anyone Have a Fibroid & It Has Caused Hair Loss salty Hair Loss / Alopecia 38 05-25-2010 01:21 PM
Facial Hair scotchmi5t Women's Health 4 01-24-2009 11:56 AM
Hair falling out again TEdds83 Thyroid Disorders 8 09-13-2008 04:41 AM
Hirsutism/acne/oily skin/excess hair Janet in Texas Acne 80 05-16-2006 09:59 PM
too much hair!!! PLEASE HELP ruthr Hair Problems 10 09-01-2005 04:04 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



jenj770 (15), MyCat55 (5), jonnstar (3), captjane (3), itburns2004 (2), MISSYJOY (2), janewhite1 (2), bdrunner79 (2), mycatsmom (2), Fieryimp (2)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (670), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 02:04 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!